Alert archive / South Dakota / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Sioux Falls, SD

August 14, 2006

NWS Sioux Falls, SD issued this red flag warning at Aug 14, 2006, 9:24 PM CDT. It took effect at Aug 15, 2006, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2006, 9:24 PM CDT (02:24 UTC)
In effect from
Aug 15, 2006, 2:00 PM CDT
Expired
Aug 15, 2006, 8:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFSD 150224
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT MON AUG 14 2006

.HIGH PRESSURE WILL SHIFT EAST OF THE REGION TONIGHT...ALLOWING 
A STRONG SOUTH WIND TO DEVELOP ON TUESDAY. DEEPER LOW LEVEL MOISTURE
WILL REMAIN TRAPPED TO THE SOUTH OF THE AREA...SO RELATIVE HUMIDITY
VALUES WILL FALL TO CRITICAL LEVELS AS THE LOWER ATMOSPHERE MIXES OUT
DURING THE AFTERNOON. THESE CONDITIONS ARE EXPECTED TO SUBSIDE DURING
THE EVENING.

SDZ255-151030-
/O.UPG.KFSD.FW.A.0005.060815T1900Z-060816T0100Z/
/O.NEW.KFSD.FW.W.0009.060815T1900Z-060816T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
924 PM CDT MON AUG 14 2006

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 8 PM CDT TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES WILL CLIMB INTO THE LOWER 90S TUESDAY AFTERNOON. THESE
WARM TEMPERATURES WILL BE COUPLED WITH RELATIVE HUMIDITY VALUES OF 20
TO 25 PERCENT AND SUSTAINED WINDS OF 20 TO 25 MPH...RESULTING IN VERY
DANGEROUS FIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
 JH
4 follow-up statements
000 
WWUS83 KFSD 150937
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE AUG 15 2006

.HIGH PRESSURE WILL SHIFT EAST OF THE REGION TONIGHT...ALLOWING A
STRONG SOUTH WIND TO DEVELOP ON TUESDAY. DEEPER LOW LEVEL
MOISTURE WILL REMAIN TRAPPED TO THE SOUTH OF THE AREA...SO
RELATIVE HUMIDITY VALUES WILL FALL TO CRITICAL LEVELS AS THE
LOWER ATMOSPHERE MIXES OUT DURING THE AFTERNOON. THESE CONDITIONS
ARE EXPECTED TO SUBSIDE DURING THE EVENING.

SDZ255-151745-
/O.CON.KFSD.FW.W.0009.060815T1900Z-060816T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
437 AM CDT TUE AUG 15 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. 

TEMPERATURES WILL CLIMB INTO THE LOWER 90S TUESDAY AFTERNOON.
THESE WARM TEMPERATURES WILL BE COUPLED WITH RELATIVE HUMIDITY
VALUES OF 20 TO 25 PERCENT AND SUSTAINED WINDS OF 20 TO 25
MPH...WITH GUSTS TO 30 MPH...RESULTING IN VERY DANGEROUS FIRE
CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR IN THE NEAR FUTURE. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$

SCHUMACHER
000 
WWUS83 KFSD 151435
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 AM CDT TUE AUG 15 2006

.HIGH PRESSURE WILL SHIFT EAST OF THE REGION TODAY ALLOWING FOR
SOUTH WINDS TO INCREASE ACROSS THE AREA. RELATIVE HUMIDITIES WILL
REMAIN LOW AS MOISTURE REMAINS TRAPPED TO THE SOUTH. AS THE LOWER
LEVELS OF THE ATMOSPHERE MIX OUT LATER THIS AFTERNOON...RELATIVE
HUMIDITIES WILL FALL TO THE CRITICAL LEVELS. THESE CRITICAL
CONDITIONS ARE EXPECTED TO IMPROVE DURING THE EVENING HOURS.


SDZ255-152245-
/O.CON.KFSD.FW.W.0009.060815T1900Z-060816T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
935 AM CDT TUE AUG 15 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. 

TEMPERATURES CLIMBING INTO THE LOWER 90S TODAY WILL BE COUPLED
WITH RELATIVE HUMIDITY VALUES OF 20 TO 25 PERCENT. SOUTH WINDS
WILL ALSO INCREASE TO 20 TO 25 MPH... WITH GUSTS TO 30 MPH.
THIS WILL RESULT IN VERY DANGEROUS FIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR IN THE NEAR FUTURE. A COMBINATION OF STRONG WINDS...
LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

HEITKAMP
000 
WWUS83 KFSD 152245
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT TUE AUG 15 2006

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE INTO THE
EARLY EVENING...EASING TOWARD 8 PM AS SUNSET APPROACHES.

SDZ255-160100-
/O.CON.KFSD.FW.W.0009.000000T0000Z-060816T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
545 PM CDT TUE AUG 15 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

TEMPERATURES WILL REMAIN IN THE LOWER 90S THROUGH EARLY EVENING...
WITH RELATIVE HUMIDITY VALUES OF 20 TO 25 PERCENT...AND SOUTH WINDS
GUSTING OVER 30 MPH AT TIMES. THIS WILL RESULT IN VERY DANGEROUS FIRE
CONDITIONS THROUGH 8 PM...AFTER WHICH TIME TEMPERATURES WILL SLOWLY
FALL...DEW POINTS WILL REBOUND INTO THE LOWER TO MID 50S...AND WIND
SPEEDS WILL EASE BACK INTO THE 15 TO 20 MPH RANGE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR IN THE NEAR FUTURE. A COMBINATION OF STRONG WINDS...
LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
 JH
000 
WWUS83 KFSD 160107
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT TUE AUG 15 2006

SDZ255-160215-
/O.EXP.KFSD.FW.W.0009.000000T0000Z-060816T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
807 PM CDT TUE AUG 15 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT.

WIND SPEEDS HAVE DROPPED TO LESS THAN 20 MPH AS OF 8 PM...AND
RELATIVE HUMIDITY VALUES ARE UP TO 30 PERCENT AND WILL CONTINUE TO
CLIMB THROUGH THE NIGHT. THEREFORE THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Aug 14, 9:12 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 14, 9:12 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT MON AUG 14 2006

.DISCUSSION...
GOING FORECAST IN PRETTY GOOD SHAPE SO FAR THIS EVENING. TEMPS HAVE
DROPPED OFF NICELY UNDER THE RIDGE AXIS IN THE EAST...WHILE STAYING
UP A BIT IN THE WEST WHERE LIGHT SOUTHERLY FLOW HAS ALREADY BEGUN.
PONDERED FOG POTENTIAL IN THE EAST WHERE SURFACE DEW POINTS DID NOT
MIX OUT QUITE AS LOW THIS AFTERNOON...BUT FORECAST SOUNDINGS SHOW
THIS SURFACE MOISTURE IS REALLY JUST THAT...NEAR THE SURFACE ONLY
WITH GOOD DRYING ALOFT THANKS TO THE MODEST NORTHWEST FLOW ACROSS
THE AREA TODAY. WITH THAT...THINK ANY FOG WOULD BE QUITE SHALLOW AND
OUTSIDE THE TYPICAL LOW AREAS/RIVER BEDS/PONDS...WOULD EXPECT MORE
OF A HEAVY DEW BY MORNING THAN DECENT FOG.

ONLY OTHER CONCERN IS DENSE CIRRUS BLOW-OFF FROM TSRA ACROSS WESTERN
SD THIS EVENING...AND WHETHER IT WILL REACH OUR WESTERN CWA AND HAVE
ANY EFFECT ON TEMPS. TSRA APPEAR TO BE WEAKENING SOME WITH APPROACH
OF SUNSET...AND WOULD EXPECT ANVIL COVERAGE TO DECREASE ACCORDINGLY.
GRIDS ALREADY INCREASED CLOUD COVER SOME LATE TONIGHT. WILL SPEED
THAT UP A BIT AND EXPAND NORTH AS WELL...HOWEVER PARTLY CLOUDY RANGE
SHOULD HOLD IT WITH CIRRUS EXPECTED TO THIN AS IT MOVES EAST. AS FOR
TEMPS...UPPER 50S TO LOWER 60S GOING ACROSS THE WEST ALREADY AND
THIS LOOKS OK.

LOOKING AHEAD TO FIRE WEATHER ISSUES FOR TOMORROW...MAIN ISSUE HERE
IS WHETHER INCREASING SOUTHERLY FLOW WILL BE ABLE TO BRING UP DEEP
ENOUGH LAYER OF LOW LEVEL MOISTURE TO KEEP DEW POINTS FROM MIXING AS
FAR DOWN ACROSS THE SOUTHWEST DURING THE AFTERNOON AS THEY DID TODAY.
FORECAST SOUNDINGS FROM 18Z NAM STILL SHOWING ABILITY TO MIX SURFACE
DEW POINTS TO AROUND 50 OR LOWER AT K9V9 AS IN THE CURRENT GRIDS. IN
ADDITION...DEW POINTS TO OUR SOUTH THROUGH NEBRASKA AND NORTHERN
KANSAS WERE ALSO ABLE TO MIX DOWN INTO THE 40S TODAY...WITH DEEPER
MOISTURE PUSHED SOUTH WITH THE COLD FRONT INTO FAR SOUTHERN PORTIONS
OF KANSAS AND MISSOURI. DO NOT THINK WE WILL SEE ANY APPRECIABLE
MOISTURE RETURN FAST ENOUGH TO HELP OUT BY TOMORROW AFTERNOON...SO
WILL UPDATE WATCH TO RED FLAG WARNING YET THIS EVENING AS WELL.

UPDATED GRIDS HAVE BEEN SENT...AND WILL HAVE MINOR UPDATE TO ZFP OUT
SHORTLY.

&&

.PREV DISCUSSION...
BEAUTIFUL DAY ACROSS THE NORTHERN PLAINS WITH LOW HUMIDITY AND
SEASONAL TEMPS. CONCERNS INITIALLY TURN TOWARDS FIRE WEATHER AND
HAVE POSTED A WATCH FOR SDZ255. WINDS SHOULD CRANK UP LATE IN THE
MORNING AND WITH DRY CONDITIONS ALOFT...DEW POINTS SHOULD FALL IN
THE AFTERNOON. ACADEMY AND CHAMBERLAIN HAD BASICALLY A TENTH OF AN
INCH OR LESS OVER THIS LAST WEEK DURING OUR STRETCH OF WET
WEATHER...SO PRETTY DRY STILL. COUPLED WITH SUSTAINED WINDS
20-25...RH VALUES IN THE LOWER 20S AND TEMPS IN THE 90S...A WATCH
SEEMS LIKE A GOOD BET. OTHER THAN THIS...MADE VERY FEW CHANGES TO
EXISTING FORECAST. TEMPS WERE IN LINE WITH FEW MODIFICATIONS.
WEDNESDAY COULD BE TRICKY WITH A DECENT AMOUNT OF WAA AND MOISTURE
RETURN...SO KEPT TEMPS BELOW MIXING POTENTIAL. WEDNESDAY NIGHT INTO
THURSDAY NIGHT CONTINUES TO LOOK INTERESTING...BUT AT THIS TIME NOT
QUITE AS POTENT AS THIS LAST SYSTEM. LATEST GFS REALIGNS JET STREAK
A LITTLE MORE WEST-EAST...WHICH WOULD LIKELY KEEP FRONT FROM DRIVING
SOUTH AS QUICKLY THURSDAY NIGHT. THIS MAY KEEP FRONT IN PLACE OVER
SOUTHEAST CWA THROUGH FRIDAY MORNING...BEFORE SHIFTING SOUTH DURING
THE DAY.

IN THE LATTER PERIODS(FRI-MON)...LOOKS PRETTY QUIET WITH WHAT MANY
WOULD CONSIDER NEAR PERFECT WEATHER. DEW POINTS SHOULD BE IN THE 50S
TO LOWER 60S...WINDS FAIRLY LIGHT AND TEMPERATURES NEAR TO SLIGHTLY
BELOW NORMAL. NOT THE BEST LAKE WEATHER AS IT MIGHT BE A BIT ON THE
COOL SIDE...BUT MOST OTHER OUTDOOR PROJECTS ARE LOOKING GOOD. WILL
NOT HAVE ANY POPS ABOVE 10 PERCENT DURING THIS PERIOD. THINGS COULD
ACTUALLY BE A BIT COOLER A FEW OF THE MORNINGS AS THE ENSEMBLE
FORECAST AS WELL AS THE 12Z GFS SUGGEST HIGH PRESSURE WILL HOLD IN A
LITTLE LONGER ON SUNDAY AND MONDAY...WAITING FOR TRUE RETURN FLOW TO
SET UP UNTIL LATE MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...RED FLAG WARNING TUESDAY AFTERNOON/EARLY EVENING FOR SDZ255.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Aug 14, 11:10 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT MON AUG 14 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE GRASSLAND FIRE DANGER INDEX COULD REACH THE VERY HIGH
CATEGORY IN BRULE...GREGORY...CHARLES MIX...DOUGLAS AND AURORA
COUNTIES ON TUESDAY. CONCERNING WEDNESDAY...THE GRASSLAND FIRE
DANGER INDEX COULD ALSO REACH VERY HIGH OR HIGH ALONG AND WEST OF
A HURON SOUTH DAKOTA TO WAGNER SOUTH DAKOTA LINE. IT SHOULD BE
BREEZY OR WINDY IN THAT AREA ON WEDNESDAY...HOWEVER THE RELATIVE
HUMIDITY WILL ALSO LIKELY BE HIGHER THAN TODAY AND TUESDAY.

THERE WILL ALSO BE A RISK OF SOME THUNDERSTORMS AROUND THE AREA
LATE WEDNESDAY INTO WEDNESDAY NIGHT DUE TO AN UPPER LEVEL
DISTURBANCE. AT THIS TIME...IT IS A BIT EARLY TO TELL WHETHER A
SLIGHT RISK IS WARRANTED WITH THIS SYSTEM OR NOT AS THE SEVERE
POTENTIAL IS MARGINAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

Nearby

Red Flag Warnings in South Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.